Texas, 2022

Drought in Texas, March 15 to 31, 2022

March 15 to 31, 2022 · NWS BRO · 4 events in 4 counties and zones

Persistent dry conditions across the Rio Grande Valley/Deep South Texas region led to worsening drought conditions. Extreme (D3) Drought expanded across the northwestern half of Zapata County and a tiny portion of northwestern Jim Hogg County.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

Persistent dry conditions across the Rio Grande Valley/Deep South Texas region led to worsening drought conditions. Extreme (D3) Drought expanded across the northwestern half of Zapata County and a tiny portion of northwestern Jim Hogg County. Severe Drought (D2) also expanded eastward and now encompasses a large portion of Jim Hogg Counties as well as a sliver of western Starr and northwestern Brooks Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Mar 14, 5:17 PM CST, 6 hours 43 minutes earlier.

Area forecast discussion, Mar 14, 5:17 PM CST, 6 hours 43 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
617 PM CDT Mon Mar 14 2022

.DISCUSSION...Updated for latest aviation discussion below.
&&

.AVIATION...MVFR to VFR conditions are expected at the aerodromes
through the next 24 hours, with light winds and light fog forming
overnight tonight. A cold front will sweep through the region on
Tuesday, producing veering, moderate winds with breezy gusts and
clear skies.
&&

.PREV DISCUSSION... /issued 238 PM CDT Mon Mar 14 2022/

SHORT TERM (Now through Tuesday night): A 500 mb trough continues to
dig across the Plains this afternoon which will bring a weak cold
front through Deep South Texas overnight. Ahead of the front
southerly winds will continue to remain moderate into this evening
and temperatures will top out into the 80s across much of the
region. Decreasing winds overnight along with moisture pooling will
allow for some patchy fog to develop, mainly east of I69C late
tonight through daybreak with overnight lows in the 50s and 60s.
Tuesday, drier air will filter in across the CWA allowing for
clearing skies and temperatures to climb into the low to mid 80s
with 70s expected along the coast. Continued mostly clear skies will
allow overnight temperatures Tuesday night into Wednesday morning to
fall into the upper 40s to low 50s.

LONG TERM (Wednesday through Monday): The long term starts off with
pleasant springtime conditions as high pressure remains in control
through mid week. Winds will become southeasterly by Wednesday which
will allow the relative humidity to recover and allow temperatures
to increase to near or slightly above normal through
Thursday...with highs generally in the lower to mid 80s.

Another series of short waves will move through the Southern Plains
on Friday into Saturday and a surface low heading to the Northeast
will drag another cold front through Deep South Texas Friday
morning. Isolated to scattered showers may form along the frontal
boundary and stick around the coastal areas into Friday evening.
Instability is moderate ahead of the front, so decided to through in
a slight chance of thunder for Thursday night/Friday morning as the
front passes through. Models continue to show discrepancies Friday
into Saturday regarding the frontal passage with the GFS being a
little faster and stronger, so forecast confidence is still only
moderate Friday and beyond. Temperatures will cool down slightly
into next weekend due to the cold air advection behind the front,
but highs will still generally be in the 70s and 80s, except for
along the immediate coast where highs may only reach the upper 60s.
Mornings will be cool with lows in the 50s and even the upper 40s in
the northern ranchlands, and the lower 60s along the coast.

On Monday, a deep mid to upper level trough will begin to further
deepen and move into the Plains states. At the surface, a low will
form lee-side of the Rockies and produce a tight pressure gradient
across the region and bring breezy to windy southerly winds to Deep
South Texas. With the southwesterly flow aloft, warm air advection
and drier conditions west of I-69C/US 281, temperatures will likely
reach the lower to mid 90s for these locations by Monday afternoon,
the 80s to the east, and the mid 70s along the immediate coast. For
now, relative humidity values are looking to stay above criteria to
preclude fire weather concerns, but will continue to monitor.

MARINE: Now through Tuesday Night...Conditions will remain
favorable across the waters off the Lower Texas coast through the
remainder of the day. A weak cold front will move through the
coastal waters overnight tonight into early Tuesday morning, which
could bring some isolated showers, mainly across the offshore
waters. In wake of the front, an increased pressure gradient will
lead to a slight uptick in winds and seas Tuesday morning into the
afternoon with small craft likely needing to exercise caution.
The gradient weakens again late Tuesday afternoon allowing for
favorable conditions to return.

Wednesday through Monday...Winds and seas improve into mid week
as high pressure takes control. Southeasterly winds will pick up
Wednesday into Thursday, leading to small craft exercise caution
conditions. The next cold front will be on Friday, with Small
Craft Advisory conditions possible, but the current forecast keeps
winds just shy of 20 knots and seas only building to 5 to 6 feet
offshore. Isolated to scattered showers (with some embedded
thunder possible) will accompany the frontal passage. Marine
conditions will improve Saturday into Sunday before the pressure
gradient strengthens and brings strong southerly winds, making
Small Craft Advisory conditions possible Sunday night into Monday.
&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  61  77  54  75 /   0   0   0   0
BROWNSVILLE          63  82  54  80 /   0   0   0   0
HARLINGEN            60  83  51  81 /   0   0   0   0
MCALLEN              59  85  52  85 /   0   0   0   0
RIO GRANDE CITY      56  85  49  86 /   0   0   0   0
SOUTH PADRE ISLAND   62  72  60  69 /  10   0   0   0
&&

.BRO WATCHES/WARNINGS/ADVISORIES...None.
&&

This product is also available on the web at:
https://weather.gov/rgv
Hazardous weather outlook, Mar 14, 3:13 PM CST, 8 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
413 PM CDT Mon Mar 14 2022

TXZ248>257-351-353-152115-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
413 PM CDT Mon Mar 14 2022

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Tonight

Areas of fog will be possible late tonight across central and
eastern portions of Deep South Texas. Some locally dense fog will
be possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

An elevated risk of rip currents will be possible Tuesday and again
Thursday through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-152115-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Gulf waters from Port Mansfield to the Rio Grande out 20 nm-
Gulf waters from Baffin Bay to Port Mansfield out 20 nm-
Gulf waters from Port Mansfield to the Rio Grande extending from
20 to 60 nm-
Gulf waters from Baffin Bay to Port Mansfield extending from
20 to 60 nm-
413 PM CDT Mon Mar 14 2022

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Tonight

Areas of marine fog will be possible late tonight across mainly
the Bay and nearshore Gulf Waters of Deep South Texas. Some
locally dense marine fog will be possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Small Craft Advisory conditions will be possible Friday and again
Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Mar 14, 11:26 PM CST, 34 minutes before
Special Weather Statement
National Weather Service Brownsville TX
1226 AM CDT Tue Mar 15 2022

TXZ255-150830-
Inland Cameron-
Including the cities of Brownsville and Harlingen
1226 AM CDT Tue Mar 15 2022

...Areas of Fog Developing across Cameron County...

Surface observations and satellite data indicate that areas of
fog are quickly developing across portions of Cameron County
tonight. Some areas of locally dense fog are reducing visibilities
of around 1/4 of a mile, mainly in the Brownsville and Harlingen
areas. A Dense Fog Advisory may be needed for portions of Deep
South Texas overnight into Tuesday morning

Late night motorists in the Brownsville and Harlingen areas are
urged to reduce speed, use low beam headlights, and avoid
following other vehicles too closely in the areas of denser fog
through the overnight and early morning hours.

Speece

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 drought. Local standard time, as filed.

Drought, Brooks

When
March 15, 12:00 AM CST to March 28, 11:59 PM CST
Where
Brooks forecast zone
Reported by
Drought Monitor
Coordinates
27.032, -98.219 (the zone’s center; the record gives no point)

Severe (D2) drought developed across the northwestern corner of Brooks County in mid-March. The lack of persistent rain and drier than normal conditions led to the expansion.

Drought, Starr

When
March 15, 12:00 AM CST to March 21, 11:59 PM CST
Where
Starr forecast zone
Reported by
Drought Monitor
Coordinates
26.562, -98.738 (the zone’s center; the record gives no point)

Severe (D2) drought developed across the western portion of Starr on March 15th and expanded to include areas west of FM 755 on March 22nd. The lack of persistent rain and drier than normal conditions led to the expansion through the whole month.

Drought, Jim Hogg

When
March 15, 12:00 AM CST to March 21, 11:59 PM CST
Where
Jim Hogg forecast zone
Reported by
Drought Monitor
Coordinates
27.043, -98.697 (the zone’s center; the record gives no point)

Extreme (D3) Drought developed across the northwestern sliver of Jim Hogg County, northwest of the intersection of FM 3073 and FM 649 on March 15th. It continued to expand southeastward on March 22nd to include Hebbronville and along TX-16 into Zapata County.

Drought, Zapata

When
March 15, 12:00 AM CST to March 31, 11:59 PM CST
Where
Zapata forecast zone
Reported by
Drought Monitor
Coordinates
27.001, -99.169 (the zone’s center; the record gives no point)

Extreme (D3) Drought expanded into all of northern Zapata, and Severe (D2) Drought expanded to cover the remainder of the county, as rain-free conditions, low humidity, and increasingly warm conditions dominated the last half of March.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1003061, 1003062, 1003063, 1016838.